Alert archive / Colorado / Red Flag Warnings in 2009
Red Flag Warning 5, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Feb 20, 2009, 4:35 AM MST for 8 counties in Colorado. It took effect at Feb 20, 2009, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2009, 4:35 AM MST (11:35 UTC)
- In effect from
- Feb 20, 2009, 11:00 AM MST
- Expired
- Feb 20, 2009, 5:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Arapahoe County, CO, Clear Creek County, CO, Douglas County, CO, Elbert County, CO, Gilpin County, CO, Jefferson County, CO, Lincoln County, CO, Park County, CO
The radar
The Denver radar (KFTG), 48 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 11.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3016 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KBOU 201135 RFWBOU URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER CO 435 AM MST FRI FEB 20 2009 COZ216-241-246-247-210000- /O.NEW.KBOU.FW.W.0005.090220T1800Z-090221T0000Z/ JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- INCLUDING...BAILEY...CENTRAL CITY...EVERGREEN...GEORGETOWN... IDAHO SPRINGS...NORTHERN RAMPART RANGE...TARRYALL...WESTCREEK... CASTLE ROCK...ELBERT...FONDIS...KIOWA...LARKSPUR...AGATE...HUGO... LIMON...MATHESON...FORDER...KARVAL...KUTCH...PUNKIN CENTER 435 AM MST FRI FEB 20 2009 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON FOR STRONG WINDS AND LOW HUMIDITIES... THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES ...216...241...246...247. A DRY AIRMASS OVER THE AREA WILL CAUSE LOW DAYTIME HUMIDITIES ESPECIALLY OVER THE SOUTHERN FOOTHILLS...PALMER DIVIDE AND EAST TO LINCOLN COUNTY WHERE VALUES OF 10 TO 20 PERCENT ARE EXPECTED. GUSTY NORTHERLY WINDS WILL INCREASE AHEAD OF AND BEHIND A COLD FRONT MOVING SOUTH OVER THE AREA THIS AFTERNOON. THE LOW HUMIDITIES AND WINDS 15 TO 25 MPH WITH HIGHER GUSTS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS WHERE FUELS ARE DRY. THESE CRITICAL CONDITIONS ARE EXPECTED TO CEASE THIS EVENING AS MOISTURE INCREASES WITH THE PASSING COLD FRONT AND BUILDING HIGH PRESSURE AND NIGHTTIME STABILITY WILL DECREASE WIND SPEEDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. && $$
2 follow-up statements
000 WWUS85 KBOU 201744 RFWBOU URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER CO 1044 AM MST FRI FEB 20 2009 COZ216-241-246-247-210000- /O.CON.KBOU.FW.W.0005.090220T1800Z-090221T0000Z/ JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- INCLUDING...BAILEY...CENTRAL CITY...EVERGREEN...GEORGETOWN... IDAHO SPRINGS...NORTHERN RAMPART RANGE...TARRYALL...WESTCREEK... CASTLE ROCK...ELBERT...FONDIS...KIOWA...LARKSPUR...AGATE...HUGO... LIMON...MATHESON...FORDER...KARVAL...KUTCH...PUNKIN CENTER 1044 AM MST FRI FEB 20 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES ...216...241...246...247. LOW RELATIVE HUMIDITIES AND GUSTY WEST TO NORTH WINDS WILL CONTINUE THIS AFTERNOON CAUSING CRITICAL FIRE WEATHER CONDITIONS IN AREAS WHERE THE FUELS ARE DRY. HUMIDITIES WILL BE UNDER 15% IN THE WARNING AREA WITH WIND SPEEDS OF 15 TO 35 MPH. A COLD FRONT WILL MOVE IN EARLY THIS EVENING BRINGING INCREASED MOISTURE... COLDER TEMPERATURES...AND A CHANCE OF LIGHT SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. && $$
000 WWUS85 KBOU 202356 RFWBOU URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER CO 456 PM MST FRI FEB 20 2009 COZ216-241-246-247-210100- /O.EXP.KBOU.FW.W.0005.000000T0000Z-090221T0000Z/ JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- INCLUDING...BAILEY...CENTRAL CITY...EVERGREEN...GEORGETOWN... IDAHO SPRINGS...NORTHERN RAMPART RANGE...TARRYALL...WESTCREEK... CASTLE ROCK...ELBERT...FONDIS...KIOWA...LARKSPUR...AGATE...HUGO... LIMON...MATHESON...FORDER...KARVAL...KUTCH...PUNKIN CENTER 456 PM MST FRI FEB 20 2009 ...RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON... THE RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON. THE RED FLAG WARNING INCLUDED THE FOLLOWING FIRE WEATHER ZONES ...216...241...246...247. THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 5 PM. A STRONG COLD FRONT WILL PUSH THROUGH THE AREA BETWEEN 5 PM AND 6 PM. THIS WILL CAUSE NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH TO SHIFT TO THE NORTHEAST AT 25 TO 35 MPH WITH GUSTS TO 45 MPH. RELATIVE HUMIDITY VALUES WILL DRASTICALLY RISE BEHIND THE FRONT AND BE ABOVE 40 PERCENT. SNOW WILL BE LIKELY THIS EVENING AS MOISTURE SURGES INTO THE AREA. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Feb 20, 3:00 AM MST, 1 hour 35 minutes earlier.
Area forecast discussion, Feb 20, 3:00 AM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 300 AM MST FRI FEB 20 2009 .SHORT TERM...AN UPPER TROUGH OVER MONTANA WILL PROGRESS ACROSS THE NORTHERN PLAINS...WITH AN ASSOCIATED COLD FRONT MOVING ACROSS NORTHERN COLORADO DURING THIS AFTERNOON. BEST LIFT WITH THIS SYSTEM STAYS MAINLY EAST...AND THE WIND DIRECTION STRUGGLES TO CHANGE TO PURE UPSLOPE. MODELS STILL DIFFERING ON THE AMOUNT AND DEPTH OF MOISTURE WITH THE NAM BEING DRIER THAN THE GFS SOLUTION. FORECAST SOUNDINGS SHOW VERY SHALLOW MOISTURE...NOT EVEN SATURATING IN THE DENDRITIC GROWTH LAYER AND THEREFORE NOT EXPECTING MUCH PRECIPITATION TO FALL AT ALL IN THE VERY DRY AIRMASS. THE LATEST 06Z RUN HOWEVER DEEPENED THE MOISTURE SLIGHTLY. HAVE KEPT SLIGHT CHANCE FOR POPS OVER THE PLAINS AS CURRENT DEW POINTS LOWER THAN GUIDANCE. MAX TEMPERATURES WILL BE IN THE UPPER 40S TO LOWER 50S BEFORE THE FRONT PASSES...MAKING ANY PRECIP THAT FALLS BEGIN AS RAIN SHOWERS THEN SWITCH TO SNOW SHORTLY AFTER AS COLD AIR SLIDES SOUTH OVER THE STATE. GROUND TEMPERATURES SHOULD BE WARM ENOUGH TO NOT ALLOW MUCH SNOW TO ACCUMULATE THIS EVENING. WINDS NEAR AND BEHIND THE FRONT WILL BE GUSTY WHICH CAUSES A CONCERN IN TERMS OF FIRE WEATHER. EXPECT RH VALUES TO DROP INTO THE 10-15 PERCENT RANGE WITH A FEW POSSIBLE SINGLE DIGIT READINGS ALONG THE SOUTHERN FOOTHILLS...PALMER DIVIDE AND LINCOLN COUNTY. WITH THE ABSENCE OF SIGNIFICANT PRECIPITATION LATELY CREATING DRY FUELS MOST LIKELY...HAVE DECIDED TO ISSUE A RED FLAG WARNING FOR THE EARLY AFTERNOON HOURS TODAY. ANY CHANCE OF SNOW WILL DIMINISH LATER TONIGHT AS DOWNWARD QG VERTICAL MOTION LIES OVER THE STATE AND MOISTURE SLIDES SOUTH AS THE UPPER RIDGE OVER THE GREAT BASIN SLIDES EAST. .LONG TERM...DRY WNW FLOW ALOFT WILL DEVELOP OVER THE AREA ON SAT. 850-700 MB TEMPS WILL BE A FEW DEGREES COOLER ON SAT WHICH WILL ALLOW FOR HIGHS TO BE IN THE 40S ACROSS NERN CO. FOR SUN DRY WLY FLOW ALOFT WILL BE OVER THE AREA WITH INCREASING DOWNSLOPE COMPONENT EAST OF THE MTNS. THIS WILL ALLOW FOR WARMER TEMPS WITH HIGHS RISING BACK INTO THE 50S ACROSS NERN CO EXCEPT FOR THE FAR NERN CORNER WHERE HIGHS MAY ONLY REACH THE UPPER 40S TO AROUND 50. CROSS-SECTIONS SHOW GUSTY WINDS WL DVLP IN AND NR THE FOOTHILLS ON SUN BUT SPEEDS SHOULD REMAIN BLO HIGH WIND CRITERIA. ON MON THE FLOW ALOFT WILL REMAIN WLY WITH SOME INCREASE IN MID LVL MOISTURE HOWEVER IN THE MTNS HOWEVER WITH POOR LAPSE RATES WILL NOT MENTION ANY PCPN. OVER NERN CO 850-700 MB TEMPS RISE A FEW MORE DEGREES AND WITH DOWNSLOPE FLOW REMAINING IN PLACE HIGHS SHOULD REACH THE LOWER 60S IN SOME AREAS. FOR MON NIGHT INTO TUE A DISTURBANCE WILL MOVE ACROSS THE NRN ROCKIES WITH INCREASING WSW FLOW ALOFT. CROSS-SECTIONS FM GFS SHOW AN IN MOISTURE IN THE MTNS WITH SLIGHTLY BETTER LAPSE RATES SO MAY SEE A CHC OF -SHSN. IN ADDITION SFC PRESSURE GRADIENT WILL STRENGTHEN OVER NRN CO WHICH MAY LEAD TO ANOTHER ROUND OF GUSTY WINDS FM MON INTO TUE IN AND NR THE FOOTHILLS. AS FAR AS HIGHS 850-700 TEMPS CHANGE VERY LITTLE ON TUE SO HIGHS ONCE AGAIN OVER NERN CO MAY RISE BACK INTO THE LOWR 60S. BY WED ZONAL FLOW ALOFT IS OVER NRN CO WITH CROSS-SECTIONS SHOWING MORE MOISTURE IN THE MTNS WITH LAPSE RATE AROUND 7-8 C/KM SO WILL CONTINUE WITH A CH OF -SHSN. OVER NERN CO IT LOOKS TO BE DRY WITH HIGHS A FEW DEGREES COOLER ON WED BUT STILL REMAINING ABOVE NORMAL. ON THU BOTH THE ECMWF AND GFS SHOW SOME TYPE OF UPPER LEVEL TROUGH MOVING QUICKLY ACROSS THE AREA WHICH WOULD INCREASE THE THREAT OF SNOW IN THE MTNS. OVER NERN CO A CDFNT IS SHOWN TO MOVE ACROSS DURING THE DAY BRINGING COLDER TEMPERATURES AND A CHC OF PCPN. SINCE THIS IS ALMOST A WEEK AWAY WILL NOT MAKE SIGNIFICANT CHANGES TO THURSDAYS FCST AND WILL LET NEXT SHIFT SEE IF MODELS AGREE ON THIS SCENARIO WITH THE 12Z RUNS. && .AVIATION...SOUTHWESTERLY WINDS WILL BE TURNING NORTHWESTERLY AND INCREASING AFTER 15Z. COLD FRONT EXPECTED TO PASS AROUND 00Z WITH WINDS SHIFTING TO NORTHEASTERLY. MVFR CIGS EXPECTED FOR A SHORT TIME AFTER FRONTAL PASSAGE. A RETURN TO VRF CONDITIONS EXPECTED AFTER 21/12Z WITH A RETURN TO DIURNAL WINDS. && .BOU WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FOR ZONES 216...241...246...247. KRIEDERMAN/RPK
Hazardous weather outlook, Feb 19, 11:24 AM MST, 17 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1124 AM MST THU FEB 19 2009 COZ030>051-201300- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1124 AM MST THU FEB 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WEST WINDS WILL GUST TO AROUND 30 MPH AT TIMES THIS AFTERNOON IN AND NEAR THE FOOTHILLS AND ALONG THE NORTHERN COLORADO BORDER...WITH GUSTS TO 50 MPH ABOVE TIMBERLINE IN THE FRONT RANGE. THERE WILL BE SOME SCATTERED LIGHT SNOW SHOWERS...MAINLY AROUND VAIL AND RABBIT EARS PASSES. THE WIND AND THE SHOWERS WILL DIMINISH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE OF SNOW OVER THE PLAINS AND FOOTHILLS FRIDAY NIGHT. AFTER THAT EXPECT WARMER TEMPERATURES AND DRY CONDITIONS FOR THE REST OF THE WEEKEND INTO NEXT WEEK. FROM MONDAY NIGHT THROUGH THURSDAY THERE WILL BE A SLIGHT CHANCE OF SNOW IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. GIMMESTAD/RJK
Nearby
Red Flag Warnings in Colorado, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.